Dunbar, Dr Bonnie

Hep B vaccine info

This article submitted by from MS website on 11/29/98.
Email Address:

Hepatitis B vaccine
I found your web page and would like to request if you have any information concerning the information I have provided in the following letter. We are trying to identify more patients with autoimmune disorders that might be related to the hepatitis B vaccine in order to find a better way to prevent, diagnose, and treat such reactions. Since it is clearly established that this vaccine (or the virus infection istself) may cause MS like symptoms, your information could be a great help for our ongoing research. Thank you for your consideration.

Bonnie Dunbar
Dr. Bonnie S. Dunbar
2001 Holcombe #2401
Houston, Texas 77030
January 3, 1997
Dr. Joyce C. Lashof, M.D.
Committee Chair
Presidential Advisory Committee on Gulf War Veterans Illness
1411 K St. N.W.
Suite 1000
Wash. D.C. 20005-3404

Dear Dr. Lashof:
Within the past two years, I have had two colleagues who have developed severe and apparently permanent adverse reactions as a result of being forced to take the Hepatitis B vaccine. Both of these individuals were extremely healthy and very athletic before this vaccine and have had severe, debilitating autoimmune side effects from this vaccine. I know the complete history of one, Dr. Bohn Dunbar, who is my brother who had serious rashes, joint pain, chronic fatigue and now other degenerative disorders including lupus like syndrome and multiple sclerosis like symptoms. My other medical student went partially blind following her first booster injection and virtually completely blind in one eye following the second with hospitalization for several weeks. Following two years of consulting with specialists it has been concurred that Bohn's "syndomes" are due to adverse reactions to the hepatitis B vaccine.

I have worked in autoimmunity and vaccine development for over twenty years (the past 15 years at Baylor College of Medicine in Houston). I was honored two years ago by the National Institutes of Health as the first Margaret Pittman lecturer for my pioneering work in contraceptive vaccines. I am therefore very sensitive to the balance of risk vs. benefits in vaccine development. Because of my expertise in this area, it became apparent to me that these two active, healthy individuals working in my laboratory at the same time developed "autoimmune" syndromes at the same prolonged immunological time frame following their booster injections to the hepatitis B vaccine. After carrying out extensive literature research on this vaccine, it is apparent that the serious adverse side effects may be much more significant than generally known. Because it is not clear that adequate long term follow-up information was collected in the clinical trial data, many of these effects might not have been observed. Even the vaccine insert which most physicians do not show or discuss with their patients are ominous.

As the result of extensive literature research as well as our advanced knowledge in the mechanisms of autoimmune disease and hepatitis B infection, I have put together an international team of experts to prepare a grant proposal to establish the scientific basis for these adverse reactions. It is clear that there are major histocompatability genetic linkages among patients who are having the severe reactions (as opposed to those who do not respond to this vaccine at all!). We are also trying to determine the long term prognosis for patients having such adverse reactions. Because I have an immunology and biochemistry laboratory we collected blood samples throughout the period of these adverse reactions therefore we have a unique pool of serum to begin to scientifically pinpoint the reasons for the adverse reactions.

It is apparent that the hepatitis B virus (and vaccine developed from the hepatitis B surface antigen) is very unique from many other viruses and vaccines and new theories and experiments (i.e. molecular mimicry and anti-idiotypic antibodies) have been developed which could explain reasons for autoimmune reactions caused by this virus or the viral protein used in the vaccine. (I feel the New York Time's article this week on molecular mimicry and viruses causing autoimmune diseases is right on point!) The fact that there are dozens of publications on the correlation of this virus as well as the vaccine with autoimmune and other connective disease disorders provides strong evidence for the correlation of this viral antigen causing autoimmune diseases. I have obtained the FDA adverse reaction list of over 8000 individuals with reported adverse reactions for the past 4 years (Merck vaccine only, does not include the Smith Kline vaccine which I have been told includes another 15,000 or more). The vast majority of adults who have these same symptoms including rash, joint pain, chronic fatigue, neurological disorders, neuritis, rheumatoid arthritis, lupus like syndrome and multiple sclerosis like syndrome. (It has been reported by the head of the FDA that these reports indicate only about one tenth of the total numbers of adverse reactions.) Furthermore, a report was presented at the National Rheumatology meeting last year entitled "An epidemic of rheumatoid arthritis caused by the Hepatitis B vaccine,"demonstrating the correlation between severe adverse effects and MHC genes. It is now apparent to me that it may be essential that more studies be carried out to evaluate patients with severe adverse effects before this vaccine is used universally, especially in infants who would not be at high risk for becoming infected with this virus. If we are successful in our studies, we should be able to develop methods to predict which individuals might be susceptible to adverse reactions.

At one point a neurologist specialist stated in front of myself and Bohn that "We are having the same problem with your (Bohn's) diagnosis as we have with vets with Gulf War Syndrome who have the identical symptoms as yours--but there are no definite tests." In reading various reports on the Gulf War Veterans illnesses, it appears that many of these symptoms are those which are related to the large numbers of adverse reactions reported for the hepatitis B vaccine. It is not clear to me, however, that this vaccine was carefully evaluated as a potential cause of some of these reactions.

Although we have already identified numerous patients for our initial studies and contacts, it would be a great benefit to this investigation if you had identified a subset of any veterans having had the vaccine who exhibit these symptoms. Any information you could provide me would be a great help.

Dr. Bonnie S. Dunbar, PhD
Department of Cell Biology Baylor College of Medicine
One Baylor Plaza
Houston, Texas 77030
Fax 713-798-7341
email bdunbar@bcm.tmc.edu
Thank you very much for your consideration

"I would challenge any colleague, clinician or research scientist to claim that we have a basic understanding of the human newborn immune system. It is well established in studies in animal models that the newborn immune system is very distinct from the adolescent or adult. In fact, the immune system of newborns in animal models can easily be perturbed to ensure that it cannot respond properly later in life." -----This testimony was given verbally to the United States Senate on May 12, 1999 by Dr Bonnie Dunbar,

Testimony of Dr Dunbar (Hep B vaccine)


[Home]  [Vaccination]   [Diseases]  [Vaccine damage]